Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 437, NWS Jackson, MS

December 5, 20145 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 5, 2014, 6:33 PM CST for 5 counties in Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2014, 6:33 PM CST (00:33 UTC)
Expired
Dec 5, 2014, 7:15 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Attala County, MS, Carroll County, MS, Holmes County, MS, Montgomery County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 125 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KJAN 060033
SVRJAN
MSC007-015-051-097-155-060115-
/O.NEW.KJAN.SV.W.0437.141206T0033Z-141206T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CST FRI DEC 5 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ATTALA COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHEASTERN CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI...
  NORTHEASTERN HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHERN MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...
  SOUTHWESTERN WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 715 PM CST

* AT 633 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHEAST OF NORTH CARROLLTON TO 6 MILES
  SOUTHWEST OF EMORY...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINONA AROUND 645 PM CST.
  VAIDEN AROUND 650 PM CST.
  LODI AND KILMICHAEL AROUND 700 PM CST.
  POPLAR CREEK AND HESTERVILLE AROUND 705 PM CST.

OTHER LOCATIONS IN THE WARNING INCLUDE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3355 8936 3343 8942 3344 8945 3343 8946
      3336 8945 3315 8956 3319 9004 3356 8981
TIME...MOT...LOC 0033Z 272DEG 32KT 3356 8980 3321 8999

HAIL...<.75IN
WIND...60MPH

$$

MRM
2 follow-up statements
459 
WWUS54 KJAN 060047
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CST FRI DEC 5 2014

MSC007-051-060057-
/O.CAN.KJAN.SV.W.0437.000000T0000Z-141206T0115Z/
ATTALA MS-HOLMES MS-
647 PM CST FRI DEC 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLMES AND NORTH
CENTRAL ATTALA COUNTIES IS CANCELLED...

THE THREAT HAS ENDED FOR THE WARNED AREA.

LAT...LON 3355 8944 3346 8948 3343 8951 3328 8958
      3329 8970 3328 8971 3330 8996 3356 8981
TIME...MOT...LOC 0047Z 272DEG 32KT 3352 8975 3332 8988

$$

MSC015-097-155-060115-
/O.CON.KJAN.SV.W.0437.000000T0000Z-141206T0115Z/
WEBSTER MS-MONTGOMERY MS-CARROLL MS-
647 PM CST FRI DEC 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CARROLL...SOUTHERN MONTGOMERY AND SOUTHWESTERN WEBSTER COUNTIES UNTIL
715 PM CST...

AT 647 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINONA TO 5 MILES NORTHEAST OF EMORY...AND MOVING EAST
AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  VAIDEN AROUND 655 PM CST.
  POPLAR CREEK AND LODI AROUND 710 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3355 8944 3346 8948 3343 8951 3328 8958
      3329 8970 3328 8971 3330 8996 3356 8981
TIME...MOT...LOC 0047Z 272DEG 32KT 3352 8975 3332 8988

HAIL...<.75IN
WIND...60MPH

$$

MRM
327 
WWUS54 KJAN 060102
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CST FRI DEC 5 2014

MSC015-097-155-060115-
/O.CON.KJAN.SV.W.0437.000000T0000Z-141206T0115Z/
WEBSTER MS-MONTGOMERY MS-CARROLL MS-
702 PM CST FRI DEC 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CARROLL...SOUTHERN MONTGOMERY AND SOUTHWESTERN WEBSTER COUNTIES UNTIL
715 PM CST...

AT 702 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LODI TO VAIDEN...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  POPLAR CREEK AROUND 715 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3355 8969 3355 8944 3346 8948 3343 8951
      3328 8958 3329 8970 3328 8971 3330 8983
      3356 8971 3356 8969
TIME...MOT...LOC 0102Z 272DEG 32KT 3350 8952 3335 8973

HAIL...<.75IN
WIND...60MPH

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 3:51 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 5, 3:51 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST FRI DEC 5 2014

.DISCUSSION...LINE OF MOSTLY SHOWERS IS ENTERING THE DELTA REGION
THIS AFTERNOON. THIS WAS THE DEVELOPING WARM ADVECTION SHOWERS
MENTIONED DURING THE MORNING UPDATE. FURTHER BEHIND THIS
LINE...ANOTHER GROUP OF SHOWERS AND ISOLATED THUNDERSTORMS ARE
BEGINNING TO DEVELOP AND THIS IS ALONG THE COLD FRONT. THE UPPER
SHORTWAVE TROUGH IS LOCATED ACROSS THE OZARKS AS IS THE SFC LOW. AS
BOTH OF THESE TRAVERSE THE REGION LATER THIS AFTERNOON INTO TONIGHT
THIS WILL BRING A COLD FRONT THROUGH THE REGION. AHEAD OF THIS
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AND
THERE IS STILL A LIMITED RISK FOR A FEW STRONG TO SEVERE STORMS IN
THE DELTA. IN THIS REGION MODELS INDICATE 500-700J/KG MU CAPE WILL BE
IN PLACE AND PLENTY OF LOW AND DEEP LAYER WIND SHEAR. THE PRIMARY
RISK WITH THESE STORMS WILL CONTINUE TO BE DAMAGING WIND GUSTS.

SHOWERS WILL MOVE OUT OF THE REGION EARLY TO MIDDAY SATURDAY.
CONDITIONS WILL IMPROVE FROM NORTHWEST/WEST TO SOUTHEAST/EAST.
READINGS ON SATURDAY WILL BE COOLER IN THE DELTA AND AGAIN INTO THE
70S IN THE PINE BELT DUE TO TIMING OF THE FRONTAL PASSAGE. SUNDAY
WILL BE DRY AS UPPER RIDGING WILL MAKE A BRIEF APPEARANCE OVER THE
REGION. TEMPERATURES WILL BE COOLER AND BIT MORE SEASONAL.

ANOTHER TROUGH WILL MOVE ACROSS THE REGION ON MONDAY BUT SHOULD NOT
BRING RAIN WITH IT. THIS WILL BRING A REINFORCING COLD FRONT THROUGH
WHICH WILL KEEP OUR TEMPERATURES SEASONAL AND FEEL A LITTLE MORE
LIKE DECEMBER. THE REMAINDER OF NEXT WEEK LOOKS DRY WITH
TEMPERATURES NI THE 50S AND 60S FOR HIGHS AND 30S FOR LOWS. /28/

&&

.AVIATION...HE APPROACHING COLD FRONT IS BRINGING AN INCREASE IN
SHRA/TSRA CHANCES TO GLH/GWO AREA LATE THIS AFTN/EVNG...AND CHANCES
WILL INCREASE FARTHER EAST ACROSS THE AREA OVERNIGHT INTO EARLY
SATURDAY. ANOTHER ROUND OF LOW STRATUS AND PERHAPS SOME FOG WILL
RESULT IN MORE LIFR/IFR RESTRICTIONS LATE TONIGHT/EARLY SATURDAY. IT
APPEARS THERE WILL BE PERSISTENT MVFR STRATUS IN THE POST-FRONTAL
COLD ADVECTION REGIME SAT AFTN/NIGHT IN NE LOW LEVEL FLOW. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  67  41  59 /  69  25   3   3
MERIDIAN      60  71  41  60 /  67  39   2   2
VICKSBURG     58  66  39  58 /  68  16   1   4
HATTIESBURG   61  76  44  65 /  33  36   5   3
NATCHEZ       61  68  42  59 /  53  21   1   4
GREENVILLE    57  60  40  53 /  82   8   1   4
GREENWOOD     59  62  39  56 /  88  15   1   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/EC
Hazardous weather outlook, Dec 5, 2:23 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CST FRI DEC 5 2014

ARZ074-075-LAZ007-008-MSZ018-019-025-026-034-062030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-WASHINGTON-
223 PM CST FRI DEC 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTH CENTRAL MISSISSIPPI...AND
NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD
BECOME SEVERE WITH THE PRIMARY THREAT BEING WIND GUSTS UP TO 60 MPH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ009-015-016-023>026-MSZ027>033-035>066-072>074-062030-
EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-
CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
223 PM CST FRI DEC 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

EC

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 5, 5:04 PM CST, 1 hour 29 minutes before
MSZ019-025-034-035-052335-
WASHINGTON MS-SUNFLOWER MS-LEFLORE MS-HUMPHREYS MS-
504 PM CST FRI DEC 5 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CST FRI DEC 5 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER TRIBBETT AT 504 PM CST...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN EXTREME NORTH CENTRAL HUMPHREYS...SOUTHWESTERN LEFLORE...
SOUTHERN SUNFLOWER AND EAST CENTRAL WASHINGTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3359 9052 3337 9042 3323 9087 3339 9096
TIME...MOT...LOC 2304Z 246DEG 39KT 3335 9081

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 7:06 PM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster39 min
Dec 5, 7:34 PM CSTSevere Thunderstorm WarningJANChoctaw, Oktibbeha41 min
Dec 5, 7:49 PM CSTSpecial Weather StatementJANHolmes, Montgomery31 min
Dec 5, 8:16 PM CSTSpecial Weather StatementJANAttala, Choctaw29 min
Dec 5, 8:18 PM CSTSpecial Weather StatementJANOktibbeha32 min
Dec 5, 8:40 PM CSTSpecial Weather StatementJANAttala, Choctaw, Webster30 min
Dec 6, 10:40 AM CSTRiver Flood WarningJANCarroll, Leflore61 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.